Oregon, 2008

High Wind in Oregon, November 20, 2008

November 20, 2008 · NWS BOI · 1 event in 1 county or zone

A damaging cold front moved through Southeast Oregon into Southwest Idaho knocking down trees and power lines around the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A damaging cold front moved through Southeast Oregon into Southwest Idaho knocking down trees and power lines around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Nov 20, 9:17 AM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 20, 9:17 AM PST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1017 AM MST THU NOV 20 2008

.DISCUSSION...AREAS OF DENSE FOG ARE PRESENT AGAIN THIS MORNING IN
PORTIONS OF THE LOWER TREASURE VALLEY...ESPECIALLY NEAR THE SNAKE
AND PAYETTE RIVERS. THE FOG WILL DISSIPATE BEFORE NOON AS
SOUTHEASTERLY WINDS INCREASE AHEAD OF AN APPROACHING COLD FRONT.
THE SOUTHEAST WINDS...DOWN SLOPING THROUGH THE SNAKE RIVER PLAIN
WILL HELP BOOST THIS AFTERNOONS TEMPERATURES TO ABOUT 15 DEGREES
ABOVE NORMAL ACROSS MOST OF SOUTHERN IDAHO. COMPOSITE RADAR
IMAGERY SHOWS AN AREA OF RAIN ALONG THE COLD FRONT EXTENDING IN A
NORTH SOUTH LINE THROUGH CENTRAL OREGON. THIS AREA OF RAIN WILL
MOVE INTO EASTERN OREGON THIS AFTERNOON AND INTO THE IDAHO ZONES
THIS EVENING...FAVORING THE BOISE AND WEST CENTRAL MOUNTAINS. RAIN
WILL CHANGE TO SNOW ABOVE 5000 FEET LATER THURSDAY NIGHT WITH AN
INCH OR TWO OF SNOW ACCUMULATION LIKELY ABOVE 6000 FEET. THE
SOUTHERN PORTION OF THE FORECAST AREA IS LIKELY TO REMAIN DRY WITH
ONLY A SLIGHT CHANCE OF SHOWERS WITH THE FRONTAL PASSAGE.

&&

.AVIATION...FOG PRODUCING VIR-VLIFR CONDITIONS THIS MORNING OVER
THE LOWER TREASURE VALLEY WEST OF KEUL AND NORTHERN MALHEUR
COUNTY... INCLUDING KONO. ESTIMATED TOPS ON FOG BETWEEN 200-500
FEET AGL. VFR CONDITIONS ELSEWHERE IN SOUTHWEST IDAHO AND
SOUTHEAST OREGON. GUSTY EASTERLY WINDS UP TO 30 MPH IN THE MAGIC
AND UPPER TREASURE VALLEY EAST OF KMUO WILL GRADUALLY WEAKEN
DURING THE DAY. A COLD FRONT WILL SHIFT WINDS TO THE WEST AFTER
18Z TODAY IN SOUTHEAST OREGON AND AFTER 00Z IN SOUTHWEST IDAHO.
RAIN AND SNOW SHOWERS WILL ACCOMPANY THE COLD FRONT AND WIND SHIFT
WITH LOCAL MVFR AND ISOLATED IFR CONDITIONS OVER BAKER
COUNTY...AND THE WEST CENTRAL AND BOISE MTNS.

&&

.PREV DISCUSSION...
SHORT TERM...UPPER RIDGE OVER THE FORECAST AREA IS FORECAST TO
BREAK DOWN TODAY AHEAD OF A VIGOROUS SHORT WAVE ARRIVING FROM THE
WEST COAST.  SOUTHEAST WINDS ALREADY PICKING UP IN THE SNAKE RIVER
VALLEY AND SHOULD CONTINUE TO INCREASE THROUGH THE DAY.  INVERSION
INDICES TODAY FALL TO VALUES THAT WILL ALLOW THE INVERSION TO
FINALLY BREAK IN SOUTHWEST IDAHO WITH THE APPROACH OF TONIGHTS
SYSTEM. THUS...TEMPERATURE FORECAST TODAY WILL BE VERY DIFFICULT TO
SAY THE LEAST. HAVE BLENDED TO THE HIGH SIDE OF NUMERICAL GUIDANCE
NUMBERS THINKING THE BREAKUP OF THE LOW LEVEL TEMPERATURE INVERSION
WILL ALLOW ENOUGH MIXING TO BRING TEMPS BACK UP. PLENTY OF SUNSHINE
EARLY IN THE DAY ALSO EXPECTED TO HELP BOOST TEMPS BUT CLOUDS
INCREASE THIS AFTERNOON FROM WEST TO EAST. STRONG SHORT WAVE SWINGS
RAPIDLY ACROSS THE AREA LATE TODAY AND TONIGHT WITH SCATTERED TO
LIKELY POPS OVER THE NORTHERN TIER ZONES. SYSTEM DOES NOT APPEAR TO
BE TAPING HIGH PW OFFSHORE BUT EXPECTING A FAIRLY GOOD OROGRAPHIC
COMPONENT AS IT CROSSES THE MOUNTAINS TONIGHT. SNOW EXPECTED TO FALL
IN THE MOUNTAINS BUT IN THE 1 TO 3 INCH RANGE AND WELL BELOW
ADVISORY CRITERIA. WEST TO NORTHWEST FLOW WILL BRING BACK COLDER
TEMPERATURES TONIGHT AND FRIDAY BUT DRY CONDITIONS EXPECTED ALONG
WITH MUCH IMPROVED AIR QUALITY.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...FLAT UPPER LEVEL RIDGE
WILL GIVE WAY TO A WEAK SHORTWAVE PUSHING THROUGH THE PANHANDLE ON
SATURDAY. MOST OF THE MOISTURE WILL REMAIN TO OUR NORTH WITH THE
BEST CHANCES OF PRECIPITATION THROUGH THE MOUNTAINS OF NE OREGON AND
THE WEST CENTRAL MOUNTAINS IN IDAHO. QPF TOTALS WILL BE LIGHT...
GENERALLY A COUPLE HUNDREDTHS UP TO A TENTH OF AN INCH FOR THE
EVENT. A DUSTING OF SNOW IS EXPECTED IN THE HIGHER ELEVATIONS.
MODELS STILL IN GOOD AGREEMENT WITH A HIGHLY AMPLIFIED UPPER LEVEL
RIDGE BUILDING INTO THE WEST BY SUNDAY. HAVE CONTINUED TO DRY OUT
POPS SUNDAY AFTERNOON THROUGH TUESDAY AFTERNOON. HAVE ALSO TRENDED
TEMPERATURES TOWARD AN INVERSION SCENARIO AS THERE WILL BE WARMER
AIR ALOFT THAN AT THE SURFACE. SPLIT TROUGH MOVES INTO THE WEST LATE
TUESDAY INTO WEDNESDAY. ONE PIECE OF THE ENERGY BECOMES A CLOSED LOW
OFF THE SOUTHERN CA COAST WHILE THE OTHER PIECE DROPS THROUGH ID AND
MT. RIGHT NOW IT APPEARS THE BEST MOISTURE WILL BE OVER MONTANA SO
HAVE ONLY BROUGHT POPS UP TO CLIMO WEDNESDAY AND THURSDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...JB
AVIATION.....DG
PREV SHORT TERM...GS
PREV LONG TERM....DF/DD
Hazardous weather outlook, Nov 20, 3:51 AM PST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
451 AM MST THU NOV 20 2008

IDZ011>016-028>030-ORZ061>064-211200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
451 AM MST THU NOV 20 2008 /351 AM PST THU NOV 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Harney

When
November 20, 1:30 PM PST to 3:00 PM PST
Where
Harney forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

The BLM office in Burns reported a wind gust of 67 MPH and Sage Hen RAWS recorded 65 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139639.